How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 23776
Experience:  University of California at Davis graduate veterinarian with 44 years of experience
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

My dog has fluid build up in her abdomen feet and rear hawk.

Customer Question

My dog has fluid build up in her abdomen feet and rear hawk. We are waiting for cancer tests results to come up in next day or two. Is there anything we can do in the meantime to reduce the amount of fluid in her abdomen and feet. She is so uncomfortable....
Submitted: 6 months ago.
Category: Dog Veterinary
Expert:  Dr. Michael Salkin replied 6 months ago.
A simple diuretic such as furosemide (Lasix) can reduce the amount of that fluid. The efficacy of a diuretic, however, will be predicated upon the cause of the abdominal effusion and dependent edema. If right-sided heart failure or hypoalbuminemia (low serum albumin level) is responsible, a diuretic can be helpful. Diuretics are less effective than centesis/drainage at quickly mobilizing the types of fluid seen in heart failure and hypoalbuminemia but may help reduce the rate of re-accumulation medium- to long-term. If the fluid is associated with generalized lymphedema (anasarca), instead, such as might be seen with malignancy, a diuretic will be minimally effective if at all. Please respond with further questions or concerns if you wish.

Related Dog Veterinary Questions